11 doctors weighed in:

Been on 30mg of methadone for 90 days. How bad would the withdrawals be if I quit cold turkey today?

11 doctors weighed in
Dr. Danny Proffitt
Family Medicine
4 doctors agree

In brief: It depends

Every person is different in their response to chemical and physical addiction to medications.
You should discuss this with your prescribing physician, addictionologist, pain specialist or other health care provider before coming off this medication. You might be one with little or not withdrawal symptoms, however the symptoms could be severe. You state of health is improtant & could be harmed!

In brief: It depends

Every person is different in their response to chemical and physical addiction to medications.
You should discuss this with your prescribing physician, addictionologist, pain specialist or other health care provider before coming off this medication. You might be one with little or not withdrawal symptoms, however the symptoms could be severe. You state of health is improtant & could be harmed!
Dr. Danny Proffitt
Dr. Danny Proffitt
Thank
1 comment
Dr. Jeff Blixt
Also what is important is what opiate, how much of it and how long were you addicted to it before starting methadone. If you are very motivated you should still talk to a doctor, other meds may help ease the transition, these could include suboxone or even non narcotic medications as well. Go to lots of 12 step meetings such as NA as well, lots, it is possible but unlikely alone.
Dr. Susan Uhrich
Psychiatry
3 doctors agree

In brief: Not fun.

The withdrawal may begin later, but opioid withdrawal of any kind is usually no fun.

In brief: Not fun.

The withdrawal may begin later, but opioid withdrawal of any kind is usually no fun.
Dr. Susan Uhrich
Dr. Susan Uhrich
Thank
Dr. Einar Ottestad
Pain Management
1 doctor agrees

In brief: Not good

If you are otherwise healthy expect a week of flulike symptoms, aches, headache, spasms, anxiety, tearing, runny nose, diarrhea.
But not dangerous medically.

In brief: Not good

If you are otherwise healthy expect a week of flulike symptoms, aches, headache, spasms, anxiety, tearing, runny nose, diarrhea.
But not dangerous medically.
Dr. Einar Ottestad
Dr. Einar Ottestad
Thank
Dr. Matt Malkin
Anesthesiology

In brief: Tough

Opioid withdrawal is characterized by everything opposite to the drug.
Pain, diarrhea, tachycardia, and worse. Methadone is a long-acting drug, so may take a little while to feel effects, as they worsen. I would not try adjusting dose without medical oversight. Dose alone cannot really predict how you will be affected. Talk to prescribing doctor about your wish to reduce dose.

In brief: Tough

Opioid withdrawal is characterized by everything opposite to the drug.
Pain, diarrhea, tachycardia, and worse. Methadone is a long-acting drug, so may take a little while to feel effects, as they worsen. I would not try adjusting dose without medical oversight. Dose alone cannot really predict how you will be affected. Talk to prescribing doctor about your wish to reduce dose.
Dr. Matt Malkin
Dr. Matt Malkin
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors